Nebraska, 2007Ice Storm in Nebraska, December 1, 2007
December 1, 2007 · NWS GID · 24 events in 23 counties and zones
The first major winter storm of season coated south central Nebraska with a treacherous blanket of ice during the morning hours of December 1. The freezing rain resulted in a wide array of travel problems for the area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $480,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first major winter storm of season coated south central Nebraska with a treacherous blanket of ice during the morning hours of December 1. The freezing rain resulted in a wide array of travel problems for the area. The heaviest ice accumulations, in the neighborhood of one half inch, occurred mainly along and north of Interstate 80. However, there were several reports of a coating of one-quarter to one-half inch of ice down to the Kansas border. There were reports of sporadic power outages and tree damage throughout the area. Many events scheduled for Saturday, December 1st were postponed. Fortunately, warmer air surged north and changed the freezing rain to rain by late morning, and also allowed for some of the ice to melt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Nov 30, 11:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1139 PM CST FRI NOV 30 2007
.AVIATION...06Z TAF. BIG CONCERN FOR THIS TAF PERIOD IS WINTER
STORM SYSTEM APPROACHING THE AREA...AFFECTING THE AREA LATE
TONIGHT THROUGH SATURDAY AFTERNOON. PRECIPITATION LOOKS TO START
AFTER MIDNIGHT...STARTING OUT AS SLEET WITH A TRANSITION OVER TO
FREEZING RAIN. DURING THE AFTERNOON...FEEL TEMPERATURES WILL RISE
ENOUGH SO THAT PRECIPITATION WILL BE RAIN. EXPECTING CEILINGS TO
DROP TO IFR CONDITIONS BEFORE SUNRISE...LASTING THROUGH AT LEAST
THE MORNING HOURS. ANOTHER PROBLEM WILL BE WITH THE SOUTHERLY
WINDS...WHICH WILL PICK UP TO NEAR 15 TO 20 KTS DURING THE
AFTERNOON. PRECIPITATION SHOULD START TAPERING OFF SATURDAY
EVENING WITH WINDS SWITCHING TO BECOME MORE WEST TO NORTHWESTERLY
AS ANOTHER FRONT LOOKS TO PASS THROUGH.
&&
PREV DISCUSSION... /ISSUED 300 PM CST FRI NOV 30 2007/
SHORT TERM...THROUGH 12Z SUNDAY. MAIN CHALLENGE WILL BE TIMING OF
PRECIPITATION AND THE PRECIPITATION TYPE.
LOOKS PRETTY CLEAR WITH ISENTROPIC LIFT AND MOISTURE THAT
PRECIPITATION IS GOING TO OCCUR. MODELS ARE HORRIBLY INACCURATE
WITH SURFACE TEMPERATURES AND ARE GENERALLY ABOUT 8 TO 10 DEGREES
TOO WARM. ALSO LOOKS VERY CLEAR THAT VERY WARM AIR AND PLENTY OF
IT WILL RIDE OVER THIS COLD SURFACE AIR. WE MAY GET SOMETHING
OTHER THAN FREEZING RAIN AT THE VERY ONSET OF PRECIPITATION...BUT
WE WILL BE MORE THAN OVERWHELMED WITH VERY WARM AIR ALOFT. QPF
LOOKS A LITTLE LESS TOWARD THE SOUTHWEST THE WAY IT LOOKS NOW.
SURFACE TEMPERATURES ARE STILL A BIT ABOVE FREEZING SO THIS MAY
HELP KNOCK DOWN THE ICE ACCUMULATIONS AT THE SURFACE...BUT WILL
NOT DO MUCH FOR TREES AND POWER LINES.
WITH MODELS NOT DOING WELL WITH TEMPERATURES I WAS NOT ALL THAT
ANXIOUS TO BRING THE WARM AIR AS FAR NORTH AS ADVERTISED AND WENT
WITH A MUCH COOLER SOLUTION AND MADE MY BEST ESTIMATIONS.
TEMPERATURES SHOULD BECOME WARM ENOUGH IN KANSAS TO CHANGE TO ALL
RAIN IN THE AFTERNOON AND EVEN LOCATIONS IN OUR SOUTHEAST NEBRASKA
COUNTIES SHOULD WARM ENOUGH TO CHANGE TO RAIN AS WELL. PAST
THAT...I AM NOT ALL THAT SURE WE WILL MAKE IT MUCH ABOVE FREEZING
ANYWHERE ELSE AND OPTED TO BE PESSIMISTIC WITH
TEMPERATURES...AGAIN JUDGING BY THE INCREDIBLY WARM BIAS THAT
MODELS ARE CURRENTLY HAVING AT THE SURFACE.
ANOTHER CONCERN WOULD BE WINDS IN THE AFTERNOON. THERE IS A SHOT
THAT STRONGER WINDS WILL MIX DOWN AND BE EVEN STRONGER THAN WHAT
I CURRENTLY HAVE. MAY NEED A LOW END ADVISORY...ESPECIALLY IN OUR
SOUTH AND SOUTHWEST BUT KEPT THIS OUT FOR NOW.
THERE ARE INDICATIONS IN THE LATEST RUNS THAT LIGHT PRECIPITATION
MAY HOLD ON THROUGHOUT THE AFTERNOON ON SATURDAY BUT QPF SHOULD END
BY SATURDAY NIGHT AS HAS BEEN EARLIER ADVERTISED IN OTHER RUNS.
LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERN WILL
BE TEMPERATURES.
A COLD HIGH PRESSURE SYSTEM WILL MOVE INTO THE FORECAST AREA SUNDAY
AND SUNDAY NIGHT. THIS WILL ALLOW FOR CLEARING AND A DECREASE IN THE
WINDS. AFTER THE HIGH PRESSURE SYSTEM MOVES TO THE SOUTHEAST THERE
WILL BE A WARMING TREND AS WINDS TURN TO THE SOUTH/SOUTHWEST AND
TEMPERATURES AT 850MB WARM UP AGAIN. ANOTHER COLD FRONT WILL MOVE
THROUGH THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS
WILL BRING A RETURN TO COLDER AIR. AFTER THE COLD FRONT THERE IS
ANOTHER COLD HIGH PRESSURE SYSTEM THAT SETTLES INTO THE REGION. THE
COLD AIR IS SOLIDLY ENTRENCHED IN THE AREA.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...ICE STORM WARNING UNTIL 6 PM CST SATURDAY FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...ICE STORM WARNING UNTIL 12 PM CST SATURDAY FOR KSZ005>007-
017>019.
&&Hazardous weather outlook, Nov 30, 3:15 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CST FRI NOV 30 2007
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
315 PM CST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ICE STORM WARNING WILL GO INTO EFFECT LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE ICE STORM WARNING WILL CONTINUE SATURDAY MORNING ACROSS THE
ENTIRE AREA...AND ACROSS SOUTH CENTRAL NEBRASKA THROUGH SATURDAY
AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Ice Storm, Clay
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Clay forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Dawson
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Dawson forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Fillmore
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Fillmore forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Fillmore
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Fillmore forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Phelps
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Phelps forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Gosper
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Gosper forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Hall
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Hall forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Hamilton
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Hamilton forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, York
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- York forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Polk
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Polk forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Merrick
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Merrick forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Nance
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Nance forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Howard
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Howard forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Greeley
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Greeley forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Valley
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Valley forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Sherman
- When
- December 1, 2:00 AM CST to 11:00 AM CST
- Where
- Sherman forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
Ice Storm, Furnas
- When
- December 1, 2:00 AM CST to 8:00 AM CST
- Where
- Furnas forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Harlan
- When
- December 1, 2:00 AM CST to 8:00 AM CST
- Where
- Harlan forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Franklin
- When
- December 1, 2:00 AM CST to 8:00 AM CST
- Where
- Franklin forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Webster
- When
- December 1, 2:00 AM CST to 8:00 AM CST
- Where
- Webster forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Nuckolls
- When
- December 1, 2:00 AM CST to 8:00 AM CST
- Where
- Nuckolls forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Thayer
- When
- December 1, 2:00 AM CST to 8:00 AM CST
- Where
- Thayer forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Adams
- When
- December 1, 3:00 AM CST to 11:00 AM CST
- Where
- Adams forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-quarter to one-half inch were reported.
Ice Storm, Buffalo
- When
- December 1, 3:00 AM CST to 11:00 AM CST
- Where
- Buffalo forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Freezing rain accumulations of one-half inch were reported.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 1 to 2, 20077 deaths · 12 events
- Avalanche in Washington, December 1 to 2, 20075 deaths · 1 injured · 2 events
- Winter Storm in Wisconsin, December 1 to 2, 20074 deaths · 6 events
- Flooding and Heavy Rain in Oregon, December 1 to 6, 20072 deaths · $76 million · 49 events
- Winter Storm in Wisconsin, December 1 to 2, 20072 deaths · 13 events
- Winter Storm in Michigan, December 1 to 2, 20071 death · 8 injured · 5 events
- Flooding and Heavy Rain in Washington, December 1 to 4, 2007$10 million · 6 events
- Ice Storm and Winter Storm in Iowa, December 1, 2007$925,000 · 49 events
- Drought in Georgia, December 1 to 31, 200797 events
- Flood in Alaska, December 1, 2007$700,000 · 1 event
- Flash Flood and Heavy Snow in New Mexico, December 1 to 2, 2007$210,000 · 75 kt wind · 15 events
- High Wind in Arizona, December 1, 2007$150,000 · 87 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72242, 72243, 72244, 72245, 72246, 72247, 72248, 72249, 72250, 72251, 72252, 72253, 72254, 72255, 72256, 72257, 72259, 72260, 72261, 72262, 72263, 72264, 72240, 72241.